Case of the Month #16

Oliver Robinson

A 22 year old woman presents to hospital with a 3 day history of abdominal pain and vomiting. Examination reveals that the patient is jaundiced and acutely confused (GCS 14/15). Blood results demonstrate pH 7.25, lactate 6.7, glucose 2 mmol/L, Na 135 mmol/L, K 3.2 mmol/L, urea 2 mmol/L, creatinine 69 μmol/L, ALT 7050 U/L, ALP 132 U/L, Bilirubin 82 μmol/L, INR 7.

What is your differential diagnosis?

Fulminant liver failure which has occurred rapidly over 3 days (hyper acute presentation).

The most common causes in this scenario would be:

  • Paracetamol overdose
  • Acute Hepatitis A or E
  • Ischaemic hepatitis (which can be secondary to illicit drug use such as cocaine or ecstasy)

What is your initial management?

  • IV fluid resuscitation
  • Correction of hypoglycaemia
  • Commencement of N-Acetylcysteine (made up in saline to help target therapeutic hypernatraemia – see later)

What initial investigations would you perform?

  • Paracetamol level
  • Ammonia
  • Hepatitis screen (Hep A, B, C, E, HSV, EBV, CMV)
  • HIV status
  • Group and save

While in the Emergency Department the patient becomes acutely agitated. Blood results reveal a paracetamol level of 54, ammonia of 170 μmol/L.

How should this patient be managed?

  • Agitation in patients with fulminant liver failure is often associated with cerebral oedema. An ammonia > 150 μmol/L indicates a high risk of cerebral oedema and ammonia > 200 μmol/L indicates a high risk of cerebral herniation
  • The use of benzodiazepines and anti-psychotics (i.e. haloperidol) to control agitation is not advocated in this case. There use may worsen an intracranial hypertension leading to morbidity or mortality.
  • Therefore this patient (agitated and ammonia 170 μmol/L) should immediately be intubated and undergo neuroprotective ventilation. PaC02 4.5 -5kPa, PaO2 10-12kPa, ETT taped, MAP > 70 mmHg or > 80 mmHg if concerns around intracranial hypertension (which seems likely in this case)

What are the risk factors for cerebral oedema and raised ICP in fulminant liver failure?

  • Hyper acute presentation (i.e. paracetamol overdose)
  • Age < 40
  • Ammonia > 150 μmol/L
  • High level of vasopressor support
  • Renal dysfunction/Metabolic acidosis

Following intubation the patient’s BP is 70/40 mmHg despite 3 litres of fluid resuscitation. The INR has worsened to 8 and platelets are 70 x 109/L.

How should this patient be managed?

  • Correction of the coagulopathy is not advised as this effects Kings College Criteria which is used to determine which patients with fulminant liver failure should be offered transplantation.
  • Central line therefore inserted without coagulation factors and patient started on noradrenaline +/- vasopressin
  • Patient should be referred and transferred to the Regional Liver Unit

On arrival at the Regional Liver ICU the following parameters are seen: BP 90/60 (noradrenaline 0.5μg/kg/min), pH 7.22, BE – 8, Lactate 12, Na 132 mmol/L, INR 10, blood glucose 2 mmol/L. The patient is commenced on 50% dextrose to normalise blood glucose. Hypotonic glucose solutions are avoided to prevent hyponatraemia in patients at risk of cerebral oedema.

How should this patient be managed to reduce the risk from cerebral oedema and intracranial hypertension?

  • Strict adherence to neuro-protective ventilation
  • Deep sedation and mandatory ventilation with no sedation holds. Note the risk of cerebral oedema in fulminant liver failure can lasts for many days to weeks.
  • Aggressive renal replacement therapy (RRT) with high volume exchanges 60-70mls/kg (4.8Litres) with no anticoagulation including no citrate. RRT is utilised in this scenario solely in view of the risk of cerebral oedema and not for the classical indications of metabolic acidosis or renal failure. High dose RRT in intubated fulminant patients is common place in the 7 UK liver transplant centres in patients with risk factors for cerebral oedema (see earlier) even in the absence of significant renal dysfunction. The mechanism of action is not completely understood but significant amounts of ammonia are removed during the process which is a surrogate marker of the risk of cerebral oedema
  • Hypertonic saline to maintain sodium 145-150 mmol/L
  • Hourly pupillary checks – and treatment with hypertonic saline as required
  • MAP >80 mmHg (assuming ICP >20 mmHg)
  • Daily ammonia
  • ICP blots were previously utilised but in view of the risk of morbidity/mortality from these in patients with refractory coagulopathy and a national move away from them by other transplant centres, there use is no longer supported

The patient is reviewed by the transplant team, no psychiatric contraindications are identified and the patient meets Kings College Criteria for listing and is placed on the national super urgent transplant list.

Vasoplegic shock worsens and is commenced on vasopressin in addition to high dose noradrenaline. A liver transplant becomes available after 26 hours on the transplant list and the patients is deemed just stable enough to proceed to transplantation, which is ultimately successful. The patient is kept deeply sedated for 48 hours after transplantation as the risk of cerebral oedema can persist for some days following transplantation.

Take home messages

  • Do not correct coagulopathy in patients with fulminant liver failure unless overt bleeding
  • Patients assessed for transplantation using Kings College Criteria
  • Transfer patients to Regional Liver Units early in a safe way with experienced anaesthetic /intensive care presence
  • Consider intubation prior to transfer, these patients deteriorate very quickly
  • Maintain therapeutic hypernatraemia and avoid hypotonic dextrose infusions
  • Be aware of the risk factors for cerebral oedema and the need for neuroprotective measures

Further Reading

Wendon J, Cordoba J, Dhawan A, Larsen FS, Manns M, Samuel D, et al. EASL Clinical Practical Guidelines on the management of acute (fulminant) liver failure. J Hepatol 2017;66(5): 1047-1081.